Wisconsin, 2018Flood in Wisconsin, March 2 to 4, 2018
March 2 to 4, 2018 · NWS ARX · 1 event in 1 county or zone
Minor river flooding occurred along the Trempealeau River in early March. Above normal temperatures in late February into early March caused snowmelt runoff to push the Trempealeau River out of its banks at Dodge (Trempealeau County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor river flooding occurred along the Trempealeau River in early March. Above normal temperatures in late February into early March caused snowmelt runoff to push the Trempealeau River out of its banks at Dodge (Trempealeau County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 1, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Mar 1, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1125 PM CST Thu Mar 1 2018
.SHORT TERM...(Tonight through Friday Night)
Issued at 222 PM CST Thu Mar 1 2018
GOES-16 Visible this afternoon showing clouds departing the area
with mostly sunny conditions prevailing. Despite cold air advection
today, early March sunshine was helping temperatures with readings
as of 2 pm in the middle 30s to the upper 40s.
For tonight, high pressure settles overhead for clear/quiet
conditions with lows temperatures bottoming out in the teens and
lower 20s. May have to watch for some fog as the lower boundary
layer is fairly moist from snow melt. This would be mainly over
areas of southeast MN into north central WI where some snowpack
remains.
Besides a few passing mid-level clouds, a mild Friday is on tap for
the area as a mid-level ridge builds in from the west. Plan on highs
in the upper 30s to the upper 40s. Lows Friday night are expected to
be in the 20s.
.LONG TERM...(Saturday through Thursday)
Issued at 222 PM CST Thu Mar 1 2018
Mid-level ridging/surface warm air advection will produce very mild
conditions this weekend with highs Saturday and Sunday in the middle
40s to middle 50s. Will have to watch for a slight chance of light
rain across the western fringes of the forecast area Sunday as
moisture transport increases ahead of low pressure moving out of the
Rockies/Plains.
Rain chances increase Sunday night into Monday as the occluded low
moves out of the Plains toward the Upper Mississippi River Valley
region. Could see a little bit of snow mixed in with the rain
northeast of I-94 late Sunday night into Monday morning. Will have
to watch for the possibility of heavier rainfall in what looks to be
a trowal signature with wide open moisture tap from the Gulf of
Mexico. Precipitable waters increase into the 1/2 to 3/4 inch range
during the day Monday. This could lead to some localized ponding of
water on frozen subsurface along with some more within bank river
rises. Otherwise, looking a bit cooler but still somewhat mild
conditions with highs in the upper 30s to the middle 40s.
Plan on rain mixing with/transitioning to light snow Monday night
through Tuesday as the stacked low drifts through the area. Could
see some minor accumulations but impacts look minimal at this time.
Will keep an eye on it.
Some lingering light snow is still possible Monday morning, but
should shut off Monday afternoon as highs pressure builds in from
the Northern Plains. This high pressure maintains control through
Thursday for a return to quiet/dry conditions. Otherwise, near
normal temperatures expected Wednesday and Thursday with highs in
the 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z midnight Friday night)
Issued at 1125 PM CST Thu Mar 1 2018
Winds to become light/variable/calm across the area overnight as a
sfc high pressure ridge continues to build east across the area.
Generally good VFR conditions expected at locations where snow cover
is minimal or non-existent. Where snow cover remains, evening dew
points are in the lower 20s and lows are forecast to fall into the
mid/upper teens, some BR is expected to form. Continued with an MVFR
mention for KRST in the 08-15z time period. Some concerns for BR at
KLSE in the MS river valley, but confidence not high as the dew
point was already near the expected low. Once any BR would dissipate
by mid morning Fri, good VFR with mainly sct-bkn mid clouds and
light SE winds expected for late morning thru Fri evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RRS
Hazardous weather outlook, Mar 1, 2:48 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CST Thu Mar 1 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
248 PM CST Thu Mar 1 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Melting snow will lead to mainly within bank rises on some area
rivers and streams. Ice jams are also possible for rivers that are
ice-covered.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Melting snow will lead to mainly within bank rises on some area
rivers and streams. Ice jams are also possible for rivers that are
ice-covered.
A storm system will spread rain into the area Sunday night into
Monday. The rain is expected to mix with or change to light snow
Monday night through Tuesday. This additional rainfall is expected
to produce some more rises on area rivers and streams.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
JAM/DAS
Flood, Trempealeau
- When
- March 2, 12:00 AM CST to March 4, 3:20 AM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Runoff from snowmelt pushed the Trempealeau River out of its banks in Dodge. The river crested around a half foot above the flood stage at 9.63 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, March 2 to 3, 20181 death · 3 injured · $855,000 · 61 kt wind · 34 events
- Winter Storm and Coastal Flood in Massachusetts, March 2 to 4, 20181 death · 2 injured · $449,000 · 84 kt wind · 25 events
- Winter Storm and Flooding in New Jersey, March 2 to 4, 20181 death · 1 injured · $100,000 · 71 kt wind · 48 events
- Winter Storm and High Wind in Pennsylvania, March 2, 20181 death · 6 injured · 54 kt wind · 25 events
- High Wind in Maryland, March 2 to 3, 20181 death · 2 injured · 60 kt wind · 18 events
- Strong Wind in Virginia, March 2 to 3, 20181 death · $20,000 · 1 event
- High Wind in Rhode Island, March 2 to 3, 20181 death · $2,000 · 62 kt wind · 4 events
- High Wind in New York, March 2, 20181 injured · $2.2 million · 73 kt wind · 15 events
- Coastal Flood and High Wind in North Carolina, March 2 to 4, 2018$4.3 million · 57 kt wind · 6 events
- Coastal Flood in Maine, March 2 to 5, 2018$2.7 million · 12 events
- Coastal Flood in New Hampshire, March 2 to 5, 2018$2.0 million · 6 events
- Strong Wind in North Carolina, March 2, 20181 injured · $256,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742857.